To the Editor.—
Among the variety of toxic reactions caused by penicillamine, a lupus-like syndrome has been recently reported in a patient with Wilson's disease1 treated with this drug. In view of the apparent rarity of this reaction to penicillamine, we wish to add a report on a patient with cystine lithiasis in whom a lupus-like syndrome was induced by this treatment.
Report of a Case.—
A 47-year-old woman with cystinuria, known to suffer from cystine stones since 1944, was admitted in June 1969 for treatment with penicillamine. In 1955 she underwent right nephrectomy because of a large cystine stone and pyonephrosis. In 1967 and in 1969 emergency ureterolithotomies were performed because of ureteral obstruction by cystine calculi, occurring in spite of treatment by forced fluid intake and alkalinization. On admission the urine contained a few red blood cells and numerous cystine crystals, but there was no proteinuria. Results
Oliver I, Liberman U, De Vries A. Lupus-like Syndrome Induced by Penicillamine In Cystinuria. JAMA. 1972;220(4):588. doi:10.1001/jama.1972.03200040100036
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: